Alert archive / Texas / Severe Thunderstorm Warnings in 1996

Severe Thunderstorm Warning 2, NWS Shreveport, LA

January 18, 1996Red River County, Texas

NWS Shreveport, LA issued this severe thunderstorm warning at Jan 18, 1996, 12:24 AM CST for Red River County, Texas. It was in force for 36 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jan 18, 1996, 12:24 AM CST (06:24 UTC)
Expired
Jan 18, 1996, 1:00 AM CST
In force
36 min
Issued by
NWS Shreveport, LA
Area
Whole counties

County Red River County, TX

The radar

The Shreveport radar (KSHV), 172 km from the middle of the area, began a volume at 06:09 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Shreveport, LA (KSHV), launched 00:00Z, 6.4 hours before the alert went out and 175 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Shreveport, LA at 00:00Z on 1996-01-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 11 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Shreveport, LA at 00:00Z on 1996-01-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 157 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
11 J/kg
Mixed-layer CIN
-10 J/kg
Mixed-layer LCL
1205 m above ground
0-6 km bulk shear
46 kt
0-1 km storm-relative helicity
157 m²/s²
0-3 km storm-relative helicity
407 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS1 KSHV 180624 RRA
SVRSHV
TXC387-180700-
 
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SHREVEPORT LA
1224 AM CST THU JAN 18 1996
 
THE NATIONAL WEATHER SERVICE IN SHREVEPORT HAS ISSUED A
SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL  100 AM CST
FOR PEOPLE IN THE FOLLOWING LOCATION...
 
IN NORTHEAST TEXAS
 
   ...RED RIVER COUNTY
 
AT 1220 AM...DOPPLER RADAR IN SHREVEPORT INDICATED A SEVERE
THUNDERSTORM JUST WEST OF CLARKSVILLE...MOVEMENT WAS NORTHEAST AT
50 MPH.
 
THIS STORM WILL MOVE OVER AND JUST NORTH OF CLARKSVILLE.
 
THIS STORM WILL LIKELY PRODUCE WINDS IN EXCESS OF 65 MPH AND POSSIBLY
LARGE HAIL.
 
TORNADO WATCH IS ALSO IN EFFECT.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Shreveport, LA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jan 17, 8:30 PM CST, 3 hours 54 minutes earlier.

Area forecast discussion, Jan 17, 8:30 PM CST, 3 hours 54 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SHREVEPORT LA
830 PM CST WED JAN 17 1996

PREVIOUS FORECAST LOOKS ON TRACK...COLD FRONT CURRENTLY IN WESTERN
OK AND WEST TEXAS WILL SWEEP ACROSS THE AREA THURSDAY. ONLY MINOR
ADJUSTMENTS TO FORECAST. ONE NOTE OF INTEREST TEMPERATURES WERE IN THE
LOWER 60S OVER NORTHERN OK AND IN THE TEENS ACROSS SOUTHWEST KANSAS...
WITH THE TEMPERATURE DROPPING FROM 61 TO 32 IN ONE HOUR AT GAGE OK.
NO NEW DATA TO LOOK AT YET.

IV

In the hours before

Special weather statement, Jan 17, 9:59 PM CST, 2 hours 25 minutes before
ARZ050-051-059>061-070>073-LAZ001>006-010>014-017>022-OKZ077-TXZ096-
097-108>112-124>126-136>138-149>153-165>167-181000-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SHREVEPORT LA
959 PM CST WED JAN 17 1996

...DRAMATIC CHANGES WILL OCCUR IN THE WEATHER OVER NORTHWEST
LOUISIANA...NORTHEAST TEXAS...SOUTHWEST ARKANSAS AND SOUTHEAST
OKLAHOMA DURING THE NEXT 24 HOURS...

A STRONG WINTER STORM CONTINUED TO DEVELOP OVER THE CENTRAL PLAINS
THIS EVENING. ASSOCIATED WITH THIS STORM AN ARCTIC FRONT EXTENDED
ACROSS WESTERN OKLAHOMA INTO WEST TEXAS. THIS FRONT WILL MOVE
RAPIDLY EAST AND ACROSS ALL OF THE REGION BY EARLY THURSDAY
AFTERNOON.

WIND ADVISORIES ARE IN EFFECT TONIGHT FOR NORTHEAST TEXAS AND
SOUTHEAST OKLAHOMA WHILE LAKE WIND ADVISORIES ARE IN EFFECT FOR
NORTHWEST LOUISIANA AND SOUTHWEST ARKANSAS.

WINDS WILL BE OUT OF THE SOUTH AT 20 TO 30 MPH WITH HIGHER GUSTS.
MOTORISTS SHOULD EXCERISE CAUTION WHILE DRIVING ACROSS THE AREA
TONIGHT ESPECIALLY ON HIGHWAYS THAT RUN EAST AND WEST. DRIVERS OF
VANS...CAMPERS...TRAILERS AND OTHER HIGH PROFILE VEHICLES SHOULD BE
ESPECIALLY ALERT TO THE DANGER OF CROSS WINDS.

WINDS WILL SHIFT TO THE NORTHWEST AT 20 TO 30 MPH WITH HIGHER GUSTS
OVER SOUTHEAST OKLAHOMA AND NORTHEAST LATE TONIGHT.

THUNDERSTORMS OVER NORTH TEXAS AND OKLAHOMA WILL MOVE INTO NORTHEAST
TEXAS AND SOUTHWEST ARKANSAS BY MIDNIGHT AND INTO NORTHWEST LOUISIANA
AFTER MIDNIGHT. SOME OF THE THUNDERSTORMS WILL POSSIBLY BE SEVERE...
PRODUCING STRONG DAMAGING WINDS...LARGE HAIL AND BRIEF HEAVY
DOWNPOURS. ISOLATED TORNADOES WILL ALSO BE POSSIBLE.

MUCH COLDER AIR WILL SPREAD INTO THE REGION ON THURSDAY IN THE WAKE
OF THE COLD FRONT. HIGHS IN MOST LOCATIONS WILL OCCUR IN THE MORNING
...WITH TEMPERATURES DROPPING FROM THE 50S INTO THE 30S BY AFTERNOON.
ALONG WITH THE COLDER AIR...WINDS WILL BE FROM THE NORTHWEST AT 20 TO
30 MPH.

ONE INDICATION OF HOW COLD THE AIR IS BEHIND THE ARCTIC FRONT...
TEMPERATURES DROPPED FROM 61 TO 32 DEGREES AT GAGE OKLAHOMA EARLIER
THIS EVENING IN ONE HOUR.

WINDS WILL DIMINISH SOME ON THURSDAY NIGHT BUT WITH LOWS EXPECTED IN
THE TEENS WIND CHILL VALUES WILL RANGE FROM ZERO TO MINUS 10.

STAY TUNED TO NOAA WEATHER RAXDIO OR YOUR LOCAL MEDIA FOR THE LASTEST
INFORMATION ON POSSIBLE SEVERE WEATHER TONIGHT AND THE MUCH COLDER
AIR TO FOLLOW ON THURSDAY AND FRIDAY.

IV
Special weather statement, Jan 17, 9:59 PM CST, 2 hours 25 minutes before
ARZ050-051-059>061-070>073-LAZ001>006-010>014-017>022-OKZ077-TXZ096-
097-108>112-124>126-136>138-149>153-165>167-181000-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SHREVEPORT LA
959 PM CST WED JAN 17 1996

...DRAMATIC CHANGES WILL OCCUR IN THE WEATHER OVER NORTHWEST
LOUISIANA...NORTHEAST TEXAS...SOUTHWEST ARKANSAS AND SOUTHEAST
OKLAHOMA DURING THE NEXT 24 HOURS...

A STRONG WINTER STORM CONTINUED TO DEVELOP OVER THE CENTRAL PLAINS
THIS EVENING. ASSOCIATED WITH THIS STORM AN ARCTIC FRONT EXTENDED
ACROSS WESTERN OKLAHOMA INTO WEST TEXAS. THIS FRONT WILL MOVE
RAPIDLY EAST AND ACROSS ALL OF THE REGION BY EARLY THURSDAY
AFTERNOON.

WIND ADVISORIES ARE IN EFFECT TONIGHT FOR NORTHEAST TEXAS AND
SOUTHEAST OKLAHOMA WHILE LAKE WIND ADVISORIES ARE IN EFFECT FOR
NORTHWEST LOUISIANA AND SOUTHWEST ARKANSAS.
WINDS WILL BE OUT OF THE SOUTH AT 20 TO 30 MPH WITH HIGHER GUSTS.
MOTORISTS SHOULD EXCERISE CAUTION WHILE DRIVING ACROSS THE AREA
TONIGHT ESPECIALLY ON HIGHWAYS THAT RUN EAST AND WEST. DRIVERS OF
VANS...CAMPERS...TRAILERS AND OTHER HIGH PROFILE VEHICLES SHOULD BE
ESPECIALLY ALERT TO THE DANGER OF CROSS WINDS.

WINDS WILL SHIFT TO THE NORTHWEST AT 20 TO 30 MPH WITH HIGHER GUSTS
OVER SOUTHEAST OKLAHOMA AND NORTHEAST TEXAS LATE TONIGHT.

THUNDERSTORMS OVER NORTH TEXAS AND OKLAHOMA WILL MOVE INTO NORTHEAST
TEXAS AND SOUTHWEST ARKANSAS BY MIDNIGHT AND INTO NORTHWEST LOUISIANA
AFTER MIDNIGHT. SOME OF THE THUNDERSTORMS WILL POSSIBLY BE SEVERE...
PRODUCING STRONG DAMAGING WINDS...LARGE HAIL AND BRIEF HEAVY
DOWNPOURS. ISOLATED TORNADOES WILL ALSO BE POSSIBLE.

MUCH COLDER AIR WILL SPREAD INTO THE REGION ON THURSDAY IN THE WAKE
OF THE COLD FRONT. HIGHS IN MOST LOCATIONS WILL OCCUR IN THE MORNING
...WITH TEMPERATURES DROPPING FROM THE 50S INTO THE 30S BY AFTERNOON.
ALONG WITH THE COLDER AIR...WINDS WILL BE FROM THE NORTHWEST AT 20 TO
30 MPH.

ONE INDICATION OF HOW COLD THE AIR IS BEHIND THE ARCTIC FRONT...
TEMPERATURES DROPPED FROM 61 TO 32 DEGREES AT GAGE OKLAHOMA EARLIER
THIS EVENING IN ONE HOUR.

WINDS WILL DIMINISH SOME ON THURSDAY NIGHT BUT WITH LOWS EXPECTED IN
THE TEENS WIND CHILL VALUES WILL RANGE FROM ZERO TO MINUS 10.

STAY TUNED TO NOAA WEATHER RADIO OR YOUR LOCAL MEDIA FOR THE LASTEST
INFORMATION ON POSSIBLE SEVERE WEATHER TONIGHT AND THE MUCH COLDER
AIR TO FOLLOW ON THURSDAY AND FRIDAY.

IV
Special weather statement, Jan 17, 10:18 PM CST, 2 hours 6 minutes before
ARZ050-051-059>061-070>073-LAZ001>006-010>014-017>022-OKZ077-TXZ096-
097-108>112-124>126-136>138-149>153-165>167-181000-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SHREVEPORT LA
959 PM CST WED JAN 17 1996

...DRAMATIC CHANGES WILL OCCUR IN THE WEATHER OVER NORTHWEST
LOUISIANA...NORTHEAST TEXAS...SOUTHWEST ARKANSAS AND SOUTHEAST
OKLAHOMA DURING THE NEXT 24 HOURS...

A STRONG WINTER STORM CONTINUED TO DEVELOP OVER THE CENTRAL PLAINS
THIS EVENING. ASSOCIATED WITH THIS STORM AN ARCTIC FRONT EXTENDED
ACROSS WESTERN OKLAHOMA INTO WEST TEXAS. THIS FRONT WILL MOVE
RAPIDLY EAST AND ACROSS ALL OF THE REGION BY EARLY THURSDAY
AFTERNOON.

WIND ADVISORIES ARE IN EFFECT TONIGHT FOR NORTHEAST TEXAS AND
SOUTHEAST OKLAHOMA WHILE LAKE WIND ADVISORIES ARE IN EFFECT FOR
NORTHWEST LOUISIANA AND SOUTHWEST ARKANSAS.
WINDS WILL BE OUT OF THE SOUTH AT 20 TO 30 MPH WITH HIGHER GUSTS.
MOTORISTS SHOULD EXCERISE CAUTION WHILE DRIVING ACROSS THE AREA
TONIGHT ESPECIALLY ON HIGHWAYS THAT RUN EAST AND WEST. DRIVERS OF
VANS...CAMPERS...TRAILERS AND OTHER HIGH PROFILE VEHICLES SHOULD BE
ESPECIALLY ALERT TO THE DANGER OF CROSS WINDS.

WINDS WILL SHIFT TO THE NORTHWEST AT 20 TO 30 MPH WITH HIGHER GUSTS
OVER SOUTHEAST OKLAHOMA AND NORTHEAST TEXAS LATE TONIGHT.

THUNDERSTORMS OVER NORTH TEXAS AND OKLAHOMA WILL MOVE INTO NORTHEAST
TEXAS AND SOUTHWEST ARKANSAS BY MIDNIGHT AND INTO NORTHWEST LOUISIANA
AFTER MIDNIGHT. SOME OF THE THUNDERSTORMS WILL POSSIBLY BE SEVERE...
PRODUCING STRONG DAMAGING WINDS...LARGE HAIL AND BRIEF HEAVY
DOWNPOURS. ISOLATED TORNADOES WILL ALSO BE POSSIBLE.

MUCH COLDER AIR WILL SPREAD INTO THE REGION ON THURSDAY IN THE WAKE
OF THE COLD FRONT. HIGHS IN MOST LOCATIONS WILL OCCUR IN THE MORNING
...WITH TEMPERATURES DROPPING FROM THE 50S INTO THE 30S BY AFTERNOON.
ALONG WITH THE COLDER AIR...WINDS WILL BE FROM THE NORTHWEST AT 20 TO
30 MPH.

ONE INDICATION OF HOW COLD THE AIR IS BEHIND THE ARCTIC FRONT...
TEMPERATURES DROPPED FROM 61 TO 32 DEGREES AT GAGE OKLAHOMA EARLIER
THIS EVENING IN ONE HOUR.

WINDS WILL DIMINISH SOME ON THURSDAY NIGHT BUT WITH LOWS EXPECTED IN
THE TEENS WIND CHILL VALUES WILL RANGE FROM ZERO TO MINUS 10.

STAY TUNED TO NOAA WEATHER RADIO OR YOUR LOCAL MEDIA FOR THE LASTEST
INFORMATION ON POSSIBLE SEVERE WEATHER TONIGHT AND THE MUCH COLDER
AIR TO FOLLOW ON THURSDAY AND FRIDAY.

IV

The office that day

Everything else NWS Shreveport, LA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 17, 11:59 PM CSTSevere Thunderstorm WarningSHVWood31 min
Jan 18, 1:01 AM CSTSevere Thunderstorm WarningSHVCass, Harrison, Marion, Morris44 min
Jan 18, 1:01 AM CSTSevere Thunderstorm WarningSHVBowie44 min
Jan 18, 1:01 AM CSTSevere Thunderstorm WarningSHVGregg, Rusk44 min
Jan 18, 1:49 AM CSTSevere Thunderstorm WarningSHVBowie, Cass, Marion41 min

Nearby

Severe Thunderstorm Warnings in Texas, 1996Every severe thunderstorm warning in 1996

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.